Response Feedback Muscle twitching is an early symptom of lithium toxicity and

Response feedback muscle twitching is an early

This preview shows page 7 - 9 out of 9 pages.

Response Feedback:Muscle twitching is an early symptom of lithium toxicity and should be reported immediately. Muscle twitching indicates that a dosage change may be needed. Increased thirst and urination are acute effects of lithium, whereas hair loss is a chronic adverse effect.Question 250 out of 1 pointsA patient has a history of tonic-clonic seizures that have been successfully treated with phenytoin (Dilantin) for several years. Phenytoin achieves a therapeutic effect byResponse Feedback:Phenytoin reversibly binds to sodium channels while they are in the inactive state. This binding delays the return of the channel to an active state. Because sodium can enter the cell to initiate an action potential only when the channels are active, the time between action potentials is greatly lengthened, the neurons cannot fire at an excessive rate, and excessive muscle contractions that occur in grandmal-type seizures are prevented. Phenytoin does not directly affect the function of calcium channels or levels of GABA and glutamate.Question 261 out of 1 pointsA patient has been hospitalized for treatment of substance abuse after being arrested and jailed for the past 24 hours. The patient is experiencing severe muscle and abdominal cramps, seizures, and acute psychosis due to abrupt withdrawal. Which of the following drug classes is the most likely cause of these severe and potentially fatal withdrawal symptoms?Response Feedback:Abrupt withdrawal from long-term use of sedative–hypnotic drugs should never be attempted because withdrawal symptoms are serious and potentially fatal. Withdrawal symptoms include agitation,
Background image
dysphoria, insomnia, vomiting, diarrhea, ataxia, hallucinations, acute psychosis, muscle and abdominal cramps, anorexia, and seizures. These symptoms may occur 12 to 72 hours after the last use of the drug and may last up to 14 days. The abrupt withdrawal of benzodiazepines, opioids, and amphetamines does not cause such severe and potentially fatal withdrawal symptoms.Question 271 out of 1 pointsA middle-aged patient was diagnosed with major depression after a suicide attempt several months ago and has failed to respond appreciably to treatment with SSRIs. As a result, his psychiatrist has prescribed phenelzine. When planning this patient's subsequent care, what nursing diagnosis should the nurse prioritize?Response Feedback:MAOIs such as phenelzine carry a significant risk of injury that resultsfrom the multiple interactions associated with these drugs. Infection, impaired tissue perfusion, and constipation are less common, and less serious, adverse effects.Question 281 out of 1 pointsA patient is suffering from acute inhalant intoxication. The priority nursing interventionwill be toResponse Feedback:Patients suffering from acute inhalant intoxication may experience hypoxia from CNS depression; therefore, the patient will most likely bereceiving oxygen therapy. Epinephrine is contraindicated because of possible cardiac stimulation. Arrhythmias may occur. Monitoring blood
Background image
Image of page 9

You've reached the end of your free preview.

Want to read all 9 pages?

  • Summer '15
  • Pharmacology, Morphine, Benzodiazepine, Phenytoin

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture